UPDATES:HRT: DENSE BONES LEAD TO CANCER

Long term use of hormone replacement therapy (HRT) and the Pill greatly increases the risk of breast cancer in older women, researchers have found.


They made the discovery in a roundabout way, by measuring the level of bone mineral density of 6,854 women aged over 65 who had enrolled in a study of osteoporosis fractures.


They found that those women with increased bone mineral density and so who reduced their risks of a fracture have a far higher chance of developing breast cancer.


As bone mineral density is affected by long term usage of estrogen and progestogens, such as in HRT and the contraceptive pill, it follows that the primary indicator for breast cancer risk is hormone supplementation, and not bone mineral density, as the researchers have suggested. Insulin levels can also affect the level of bone density so that, too, should be included in the equation.


The researchers, from the University of Pittsburgh, say their findings mean that people should think more carefully about taking HRT for anything other than osteoporosis (JAMA, 1996; 276: 1404-08).


A safer way to increase bone mineral density is exercise, especially high impact, weight bearing training. New research has shown that this type of exercise can substantially increase bone mineral density by between 14 and 37 per cent. High impact exercise involves jumping up and down rather than running or weight training (Lancet, 1996; 348: 1343-47).


HRT may increase the risk of heart disease, rather than reduce it, as has always been believed. One of the first randomized, placebo controlled trials into HRT and heart disease found there were more cases of heart disease in those taking hormone supplementation than those given a placebo (JAMA, 1995; 273: 199-208).


Depression may reduce bone density in women, researchers have observed. They compared 24 women with current or past major depression with 24 controls and found they had lower bone density in the spine and femur, though not at the radius (N Engl J Med, 1996; 335: 1176-81).

Invalid OAuth access token.
What Doctors Don't Tell You Written by What Doctors Don't Tell You

We Humbly Recommend